What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 22, 2:42 PM EST, 3 hours 12 minutes earlier.
Area forecast discussion, May 22, 2:42 PM EST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
342 PM EDT Tue May 22 2018
.SYNOPSIS...
A weak cold front will approach from the northwest tonight
before sliding through the region on Wednesday. High pressure
noses down from the Ohio Valley and Mid Atlantic Wednesday night
into Thursday, then off the coast by Friday.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 250 PM EDT Tuesday...
Clusters of showers/storms continue to develop within an axis of
instability/convergence across the western mountains with some of this
now jumping to the eastern slopes of the Blue Ridge where the flow
remains more southwest. Latest short term guidance indicates a gradual
organization to more short/broken lines as the storms slowly propagate
east into better CAPE along/east of the mountains as indicated by the
latest HRRR, but less by the HREF which seems best based on current coverage.
Since have more instability out east, will go with more deeper convection
spilling into the foothills where did bump up pops a little espcly
northeast sections as the tail of the passing speed max to the north
clips across per severe watch 116. A lot more uncertainty exists
east/southeast into the Piedmont given better capping aloft and
less focus until around sunset so kept mostly chance to low
likelys there for now. Expect most of this convection to exit
the southeast later this evening with the actual cold front not
arriving across the far northwest until just before dawn. Thus
will leave in some low pops far northwest overnight with slight
pops or less after midnight elsewhere otherwise becoming partly
cloudy. Lows mainly muggy 60s with some dense fog again in spots
espcly where earlier heavier rainfall occurred.
Surface cold front sags through the region from the north/northwest
Wednesday preceded by deepening northwest flow in the wake of the pre-
frontal boundary from this evening. Guidance showing this trajectory to
allow some drying aloft with PWATs dropping off in all except the far
southeast where the boundary will likely end up by late in the day.
This looks to be the region for added deeper convection Wednesday
afternoon as a tight forecast instability/theta-e gradient exists.
However the majority of the stronger cells may end up just south of the
area as suggested by the Nam/GFS with more isolated coverage farther
north. Highs mostly low/mid 80s east and 75-80 west pending clouds far
west and strength of downslope out east.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 300 PM EDT Tuesday...
Our forecast pattern will be transitioning into a relatively brief
drier period during this portion of the forecast. An upper level
ridge is expected to become parked over the mid-Atlantic region.
This will help shunt moisture southwest of our region along with
most of the cloud cover. Temperatures will also tend slightly
cooler, mainly the result of lower dew points allowing for slightly
cooler low temperatures.
The exception to the above rule will be Wednesday night in the
southeast where there will be some lingering precipitation
associated with a departing cold front. Also, the Northern Mountains
of North Carolina may be far enough southwest of the center of the
ridge axis to have a bit of a moisture return that will allow for
some afternoon diurnal showers Thursday. On Friday a slightly larger
part of the southwest portion of the area may see some of these
showers, and a few thunderstorms, as the center of the upper ridge
shifts a bit east.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 330 PM EDT Tuesday...
This portion of the forecast period will be one characterized by a
generous return of moisture to the area. The upper ridge over the
mid-Atlantic will head southeast and become centered in the western
Atlantic, east of GA/FL. This will again open the door for Atlantic
and Gulf of Mexico moisture to stream into the region. Northern
stream energy will again progress into or just north of the region
along a baroclinic zone, allowing for coverage of showers and storms
similar those those of recent days. We even may be influenced by
moisture heading north from what may be a tropical system in the
east Gulf of Mexico by early next week.
Temperatures during this portion of the forecast will average five
to ten degrees above normal.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
As of 1245 PM EDT Tuesday...
Clusters of showers and storms developing across the western
mountains will shift slowly east reaching the Blue Ridge by
19-20Z/3-4PM, and eastern locations between 20-23Z/4-7PM.
Will likely see more of a scattered coverage west to start with
most Taf sites having at least thunder in the vicinity but will
likely include a Tempo period of thunder from northwest to
southeast into this evening. Potential to see at least a broken
line along and east of the Blue Ridge later this afternoon so
boosting thunder mention east later on.
Looks like activity wanes in the evening with some clearing
taking place to allow for fog, dense at times to form. Should
see at least MVFR fog to IFR stratus at most sites, with dense
fog at KLWB/KBCB late.
Appears any low clouds/fog will fade by mid morning Wednesday
leading to more in the way of VFR across the region through
early afternoon. Added sub-VFR conditions will be possible
mainly southeast of a line from KLYH- KDAN with most activity
likely south of the region later in the afternoon.
.Extended Aviation Discussion...
Conditions are will be drier and are expected to be VFR
Thursday and Friday. Tropical like moisture streams back north
as a warm front moves through Saturday with a return to
showers/storms and potential sub-VFR conditions and heavy rain
by Saturday afternoon/evening.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...JH/WP
NEAR TERM...JH
SHORT TERM...DS
LONG TERM...DS
AVIATION...AMS/JH/RCS/WP
Hazardous weather outlook, May 22, 4:55 PM EST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
555 PM EDT Tue May 22 2018
NCZ001>004-018>020-VAZ007-009-010-012-015-016-032-043-231100-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Wythe-Grayson-Carroll-Patrick-Henry-
555 PM EDT Tue May 22 2018
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia and southwest
Virginia.
.DAY ONE...Tonight.
Showers and thunderstorms will develop again this afternoon and
evening, with torrential downpours likely. A localized threat of
flash flooding exists.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ011-013-014-017>020-022>024-033-034-WVZ042>044-507-508-231100-
Giles-Pulaski-Montgomery-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Franklin-Bedford-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
555 PM EDT Tue May 22 2018
This Hazardous Weather Outlook is for south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Tonight.
Showers and thunderstorms will develop again this afternoon and
evening, with torrential downpours likely. A localized threat of
flash flooding exists. In addition, a few thunderstorms could bring
damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ035-044>047-058-059-231100-
Amherst-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-
555 PM EDT Tue May 22 2018
This Hazardous Weather Outlook is for central Virginia and south
central Virginia.
.DAY ONE...Tonight.
Showers and thunderstorms will develop again this afternoon and
evening, with torrential downpours likely. A localized threat of
flash flooding exists. In addition, a few of the thunderstorms could
bring damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
More storms expected Wednesday with localized flooding possible
along with an isolated threat of damaging winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ005-006-231100-
Rockingham-Caswell-
555 PM EDT Tue May 22 2018
This Hazardous Weather Outlook is for north central North Carolina.
.DAY ONE...Tonight.
Showers and thunderstorms will develop again late this afternoon
into the evening, with torrential downpours likely. A localized
threat of flash flooding exists.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
More storms expected Wednesday with localized flooding possible
along with an isolated threat of damaging winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 22, 3:43 PM EST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
443 PM EDT TUE MAY 22 2018
VAZ058-059-222145-
Halifax-Charlotte-
443 PM EDT TUE MAY 22 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
CHARLOTTE AND CENTRAL HALIFAX COUNTIES...
Until 545 PM EDT
At 443 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Aspen to near Halifax. Movement was
east at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Halifax...
Keysville...
Charlotte Court House...
Phenix...
and Redoak.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3689 7849 3675 7860 3677 7900 3704 7895
3702 7891 3708 7888 3715 7861 3714 7859
3715 7855 3714 7854 3713 7851 3711 7850
3709 7848 3709 7846 3708 7844
TIME...MOT...LOC 2043Z 259DEG 20KT 3704 7887 3680 7892
LocontoSpecial weather statement, May 22, 3:51 PM EST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
451 PM EDT TUE MAY 22 2018
VAZ023-024-034-222130-
Botetourt-Bedford-Rockbridge-
451 PM EDT TUE MAY 22 2018
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN ROCKBRIDGE...NORTH CENTRAL BEDFORD AND NORTHEASTERN
BOTETOURT COUNTIES...
Until 530 PM EDT
At 451 PM EDT, a strong thunderstorm was located near Springwood,
moving east at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm, along with heavy downpours.
Locations impacted include...
Buchanan...
Glasgow...
Arcadia...
Natural Bridge...
and Springwood.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3765 7942 3762 7943 3761 7944 3760 7943
3745 7948 3756 7980 3769 7978
TIME...MOT...LOC 2051Z 281DEG 13KT 3760 7972
LocontoSpecial weather statement, May 22, 4:24 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
524 PM EDT TUE MAY 22 2018
VAZ047-222200-
Buckingham-
524 PM EDT TUE MAY 22 2018
...A STRONG THUNDERSTORM WILL AFFECT
EAST CENTRAL BUCKINGHAM COUNTY...
Until 600 PM EDT
At 524 PM EDT, a strong thunderstorm was located over Dillwyn, moving
east at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Buckingham...
Dillwyn...
and Gold Hill.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3764 7825 3747 7837 3749 7856 3761 7860
3768 7824
TIME...MOT...LOC 2124Z 260DEG 21KT 3754 7842
LocontoSpecial weather statement, May 22, 4:30 PM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
530 PM EDT TUE MAY 22 2018
VAZ013-014-222215-
Pulaski-Montgomery-
530 PM EDT TUE MAY 22 2018
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN PULASKI AND CENTRAL MONTGOMERY COUNTIES AND THE
NORTHEASTERN CITY OF RADFORD...
Until 615 PM EDT
At 529 PM EDT, a strong thunderstorm was located over Prices Fork,
moving east at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Prices Fork...
and Fairlawn.
This includes The following Location Virginia Tech.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3727 8024 3709 8041 3716 8061 3726 8054
3727 8052
TIME...MOT...LOC 2129Z 289DEG 9KT 3721 8050
LocontoSpecial weather statement, May 22, 4:55 PM EST, 59 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
555 PM EDT TUE MAY 22 2018
VAZ019-023-024-222230-
Botetourt-Rockbridge-Alleghany-
555 PM EDT TUE MAY 22 2018
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN ALLEGHANY...WEST CENTRAL ROCKBRIDGE AND NORTHWESTERN
BOTETOURT COUNTIES IN WEST CENTRAL VIRGINIA...
Until 630 PM EDT
At 554 PM EDT, a strong thunderstorm was located over Oriskany,
moving northeast at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm, along with torrential rainfall.
Locations impacted include...
Eagle Rock...
Oriskany...
Collierstown...
Iron Gate...
and Glen Wilton.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3770 7953 3752 7996 3754 7998 3755 7997
3763 8003 3766 8003 3764 8006 3766 8007
3785 7970 3784 7969 3786 7967
TIME...MOT...LOC 2154Z 239DEG 23KT 3763 7993
LocontoSpecial weather statement, May 22, 5:22 PM EST, 32 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
622 PM EDT TUE MAY 22 2018
VAZ023-024-034-035-045-222300-
Botetourt-Amherst-Campbell-Bedford-Rockbridge-
622 PM EDT TUE MAY 22 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHWESTERN ROCKBRIDGE...NORTHWESTERN CAMPBELL...SOUTHWESTERN
AMHERST...BEDFORD...AND EAST CENTRAL BOTETOURT COUNTIES AND THE CITY
OF LYNCHBURG...
Until 700 PM EDT
At 622 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Arcadia to near Montvale to near
Vinton. Movement was east at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Lynchburg...
Bedford...
Buchanan...
Glasgow...
and Stewartsville.
This includes The following Locations Liberty University, The
National D-Day Memorial, and Lynchburg Airport.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3760 7912 3724 7915 3712 7943 3717 7971
3719 7972 3719 7976 3720 7976 3720 7978
3723 7978 3721 7980 3723 7982 3722 7983
3722 7985 3726 7985 3735 7976 3768 7964
TIME...MOT...LOC 2222Z 275DEG 18KT 3761 7963 3733 7971 3724 7985
Loconto